Illinois, 2017

Hail in Illinois, March 17, 2017

March 17, 2017 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary draped across central Illinois triggered isolated strong thunderstorms during the early morning of May 17th. A few of the cells produced hail, including quarter-sized hail in Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary draped across central Illinois triggered isolated strong thunderstorms during the early morning of May 17th. A few of the cells produced hail, including quarter-sized hail in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 17, 2:15 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 2:15 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
315 AM CDT Fri Mar 17 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 315 AM CDT Fri Mar 17 2017

08z/3am surface analysis shows 1009mb low over western Iowa with
warm front extending southeastward into central Illinois.  Scattered
light rain showers have developed along/north of the boundary early
this morning, primarily across the northern KILX CWA.  As warm
advection forcing increases, showers will become more widespread
between 09z and 15z, as evidenced by the NAM/HRRR/WRF-ARW solutions.
Have therefore carried likely PoPs during the morning hours, with
the higher PoPs quickly shifting into the far east and southeast by
early afternoon as a cold front pushes into the area.  MUCAPE values
ahead of the front remain paltry, so have dropped previous mention
of isolated thunder.  Despite the showers, southerly winds will help
boost temperatures several degrees higher than in previous
days...with highs ranging from around 50 degrees across the
northeast CWA near Danville to the middle 60s far southwest near
Jacksonville.  Once the front passes, a cooler/drier airmass will
arrive tonight with lows dropping into the lower to middle 30s.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 315 AM CDT Fri Mar 17 2017

High pressure will provide quiet weather across central Illinois
this weekend.  High temperatures will mainly be in the 40s on
Saturday, but will climb well into the 50s by Sunday as southerly
return flow develops on the back side of the departing high.

As has been advertised for the past several days, the next
approaching storm system will come into the picture by early next
week.  00z Mar 17 models are in good agreement with the
strength/timing of this system, with a cold front slated to drop
through central Illinois late Monday.  Before the front arrives,
warm advection will trigger scattered showers and perhaps a few
thunderstorms as early as Sunday night.  GFS MUCAPE values increase
into the 600-1000J/kg range on the nose of a developing low-level
jet streak late Sunday night, prompting the inclusion of thunder in
the forecast at that time.  As southerly winds continue to transport
warm and increasingly moist air into the region, high temperatures
will soar into the 60s on Monday...with ECMWF numeric guidance
suggesting the potential for a few lower 70s across the southern
half of the CWA.  Ample moisture ahead of a slowly approaching cold
front will set the stage for scattered showers and thunderstorms
throughout the day.  The front will sag into the Ohio River Valley
by early Tuesday, resulting in a return to cooler/drier weather for
Tuesday into Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1105 PM CDT Thu Mar 16 2017

Cigs are expected to deteriorate overnight to MVFR with
occasional IFR conditions thru Friday morning west and early
to mid-afternoon east. A weather system will approach the area
Friday morning bringing a cold front across the TAF sites along
with some scattered showers. Overall, the timing looks the same
for the MVFR cigs to move in, roughly from 06z-08z from southwest
to northeast. The low cigs and occasional low vsbys in rain/drizzle
and fog will gradually improve just after FROPA which is timed
into our area between 20z-24z. In advance of the front, surface
winds will be southeast to south tonight at 10 to 15 kts with a
few gusts up to 20 kts at times. Surface winds will veer more into
the west and then northwest on Friday as the front shifts to the
east of the area in the afternoon with speeds in the 12 to 17 kt
range with a few gusts around 20 kts at times, especially an hour
or two after FROPA. With the front expected to be east of the TAF
sites by 22z Friday, VFR conditions are then expected late Friday
afternoon through 06z Saturday as winds diminish.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Smith
Hazardous weather outlook, Mar 17, 4:00 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
500 AM CDT Fri Mar 17 2017

ILZ027>031-036>038-040>043-047>051-181100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
500 AM CDT Fri Mar 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible late Sunday Night into Monday night as
a weather system moves through the area. At this time, these
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ044>046-052>057-061>063-066>068-071>073-181100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
500 AM CDT Fri Mar 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, south central Illinois and
southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Monday and Monday night as a weather
system moves through the area. At this time, these storms are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Auten

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sangamon

When
March 17, 5:25 AM CST to 5:30 AM CST
Where
Sangamon County, 0.42 mi SW of Leland Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.767, -89.706

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687026.